Intended for healthcare professionals

Letters

…such as ketamine

BMJ 1996; 313 doi: https://doi.org/10.1136/bmj.313.7054.424 (Published 17 August 1996) Cite this as: BMJ 1996;313:424
  1. David Shewan,
  2. Phil Dalgarno,
  3. Leslie A King
  1. Lecturer in psychology Research associate Department of Psychology, Glasgow Caledonian University, Glasgow G4 0BA
  2. Head Drugs Intelligence Laboratory, Forensic Science Service, Aldermaston, Reading RG7 4PN

    EDITOR,—There is increasing concern over the toxic1 and neurodegenerative2 effects of ecstasy, and further research is clearly required. Potential hazards can also, however, arise through use of tablets sold as ecstasy that contain substances other than ecstasy, such as ketamine. Ketamine is an anaesthetic agent with a rapid action that has medical and veterinary applications. Drug users who have taken ketamine illicitly say that it induces a profound change in consciousness, involving a feeling of dissociation from the body, and invokes visual hallucinations. These users have reported the need for precautions when taking the drug, emphasising that the intensity of its effects could lead to problems such as psychological distress or accidents due to lack of physical control, particularly if it was taken in a public setting (such as a club) and if used unwittingly or by novices.3 There have been no reports of any serious toxicological or neurodegenerative problems arising from the illicit use of ketamine.

    Until a few years ago illicit use of ketamine mostly entailed small scale diversion of injection ampoules from clinical supplies. Since 1993 in Britain, police seizures of ketamine notified to the Drugs Intelligence Laboratory at Aldermaston have increased considerably, from 21 in 1993 to 183 in 1995. In nearly all cases the ketamine was in tablet form, often resembling tablets commonly sold as ecstasy. The ketamine in these illicit tablets had often been mixed with ephedrine, but some tablets also contained selegiline or procaine. Recently a single police seizure yielded almost 100 000 tablets containing ketamine and ephedrine, about one third of which carried an impression of a bird (“white dove”). Ecstasy tablets bearing this design have been common for some years.4

    The recent trend in seizures of ketamine indicates an appreciable increase in the availability of tablets that are intended to mimic the effects of ecstasy and the appearance of ecstasy tablets. While it is important to note that ecstasy has never been found mixed with ketamine, illicit manufacturers seem likely to be targeting a market in which ecstasy is widely available; the potential for the problems described above is therefore considerable. The availability of tablets of ketamine mixed with ephedrine will continue to be monitored, but systematic research on the interactive effects of taking ketamine in conjunction with ephedrine may also be needed.

    Reference

    1. 1.
    2. 2.
    3. 3.
    4. 4.
    View Abstract